Michigan, 2005Flash Flood and Hail in Michigan, June 28, 2005
June 28, 2005 · NWS GRR · 6 events in 5 counties and zones
4 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- $30,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 11:30 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 28, 11:30 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT TUE JUN 28 2005
.UPDATE...
VISIBLE IMAGERY SHOWS A LINE OF CU WITH THE FRONT FROM NEAR CAD
TO BETWEEN LDM AND MBL. STRONG HEATING CONTINUES IN THIS AREA AS
WELL. SOUTH OF THIS BOUNDARY SPC WEBPAGE HAS
ML CAPE VALUES UP 2500 J/KG...DCAPE IS HIGH AS WELL. THUS ANY
STRONGER THUNDERSTORM THAT DOES FORM WILL NEED TO BE WATCHED FOR
POSSIBLE STRONG DOWNDRAFTS. I DID NOTICE THAT MID LEVEL LAPSE
RATES APPEAR TO BE MORE FAVORABLE FOR HAIL AS COMPARED TO PREVIOUS
DAYS WITH VALUES NEAR 7 DEG C FROM 700 TO 500 MB. THIS COULD PERHAPS
LEAD TO A HIGHER HAIL THREAT THAN WE HAVE SEEN. WILL CONTINUE WITH
THE CHANCE PROBABILITIES FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MJS
Hazardous weather outlook, Jun 28, 11:10 AM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT TUE JUN 28 2005
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1210 PM EDT TUE JUN 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER
MICHIGAN. A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN
MANISTEE AND LUDINGTON. THIS FEATURE COULD FOCUS THE STORMS THIS
AFTERNOON. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS
REGION THIS AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL ARE POSSIBLE. SOUTH OF THIS BOUNDARY ISOLATED
SEVERE THUNDERSTORM COULD OCCUR AS WELL. ANY THUNDERSTORM THAT DOES
FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING
LOCALLY HEAVY RAIN. ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES
OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING. ONCE THE SUN SETS... SO SHOULD THE THREAT FOR
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF
ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE
SEVERE. A STRONG COLD FRONT MAY BRING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE
HAIL WOULD BE POSSIBLE WITH THESE STORMS.
COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT.
THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN
BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY
AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT.
WDM MJS
Event by event
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Osceola
- When
- June 28, 12:41 PM EST
- Where
- Osceola County, Reed City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.883, -85.500
Trees and power lines were blown down in Reed City.
Hail, Clare
- When
- June 28, 1:59 PM EST
- Where
- Clare County, Harrison
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.017, -84.800
One inch diameter hail was reported six miles northeast of Harrison.
Thunderstorm Wind, Mecosta
- When
- June 28, 4:15 PM EST
- Where
- Mecosta County, Barryton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.750, -85.150
Law enforcement reported several trees blown down in Barryton.
Thunderstorm Wind, Isabella
- When
- June 28, 4:50 PM EST
- Where
- Isabella County, Mt Pleasant
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.600, -84.767
A trained weather spotter measured a 59 m.p.h. wind gust in Mt. Pleasant.
Thunderstorm Wind, Gratiot
- When
- June 28, 5:25 PM EST to 5:40 PM EST
- Where
- Gratiot County, St Louis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.417, -84.600
Law enforcement reported numerous trees were blown down in St. Louis and a large number of trees were blown down in Breckenridge.
Flash Flood, Mecosta
- When
- June 28, 6:15 PM EST to 7:15 PM EST
- Where
- Mecosta County, Chippewa Lake
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.733, -85.300
A thunderstorm intensified and began to back build over Mecosta County. For this event radar estimated a maximum storm total precipitation of 7.3 inches, of which, approximately 6.5 inches of the storm total fell over a two hour period. A "ground truth" report of 5.25 inches of rain in approximately 2 hours was received from the public the following day from the north side of Chippewa Lake. Significant flooding occurred in Mecosta County with several roads underwater and the shoulders of many roads in the area washed out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Maryland, June 28, 20051 death · 51 kt wind · 5 events
- Lightning Strike in Kentucky, June 28, 2005$750,000 · 1 event
- Lightning Strike in Michigan, June 28, 2005$500,000 · 1 event
- Tornado and Flash Flooding in Montana, June 28 to 29, 2005$112,000 · F0 · 29 events
- Flash Flooding and Lightning Strike in Ohio, June 28, 2005$200,000 · 3 events
- Damaging Winds in New York, June 28, 2005$125,000 · 58 kt wind · 3 events
- Flash Flooding in West Virginia, June 28, 2005$105,000 · 2 events
- Damaging Winds and Lightning Strike in Michigan, June 28, 2005$81,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Ohio, June 28, 2005$69,000 · 1 in hail · 8 events
- Flood and Damaging Wind in Indiana, June 28, 2005$60,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, June 28, 2005$50,000 · 1 event
- Flood and Hail in Ohio, June 28, 2005$32,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459722, 5459723, 5459724, 5459725, 5459726, 5459727.